Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 30, 2004, 6:41 PM EDT for Dillon County, Marion County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 6:41 PM EDT (22:41 UTC)
- Expired
- May 30, 2004, 7:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Dillon County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
701 WUUS52 KILM 302241 SVRILM SCC033-067-302330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 640 PM EDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHEAST SOUTH CAROLINA DILLON COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 730 PM EDT * AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LATTA...OR 10 MILES NORTHWEST OF MARION... AND MOVING SOUTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SMITHBORO AND MULLINS. MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3436 7941 3433 7961 3403 7943 3420 7919 $$ KREITNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:20 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 30, 2:20 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 220 PM EDT SUN MAY 30 2004 .DISCUSSION... THE EASTERN PORTION OF THE FORECAST AREA IS IN THE WAKE OF THE LEAD IMPULSE WHICH IS NOW OFF THE COAST AND THE WARM FRONT PER STREAM- LINES CONTINUES TO DRIFT NORTH ACROSS NC. THE NEXT IMPULSE IS MOVING INTO ILM/S WESTERN FORECAST AREA. DECENT CAPE IN PLACE PER LAPS PLOTS ALONG WITH MODERATE INSTABILITY SO EXPECT SCATTERED AREAS OF CONVECTION TO CONTINUE TO PROGRESS ACROSS THE FORECAST AREA THROUGH THE AFTERNOON AND THIS EVENING. A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA DURING MON WITH DECENT SOUTHWEST FLOW AND WARMER LOW LEVEL AIR PRECEDING IT. THIS WILL ALLOW TEMPS TO WARM TO THE UPPER 80S TO AROUND 90 MOST LOCATIONS. 925 MB FLOW IS ALSO EXPECTED TO RANGE FROM 25-30 KTS MONDAY RESULTING IN BREEZY SURFACE WINDS. WILL CONTINUE WITH CHANCE POPS THROUGH MON...THEN SLIGHT CHANCE MON NIGHT. WILL HOLD OFF ON POPS FOR TUE AND TUE NIGHT...AND CONTINUE WITH CHANCE POPS FOR MAINLY WED AFTERNOON AND NIGHT AS THE NEXT COLD FRONT MOVES INTO THE REGION. ALTHOUGH POPS MAY EVENTUALLY BE NEEDED I LEFT THE END OF THE WEEK DRY (SILENT 10-20 POPS) FOR NOW GIVEN THE INCONSISTENCIES SHOWN FROM RUN TO RUN. THE MODELS ARE STILL HAVING A DIFFICULT TIME WITH FEEDBACK... ESPECIALLY THE GFS SO CONFIDENCE REMAINS LOW AFTER THE FIRST FEW PERIODS. FAVORED A BLEND OF FWC/MAV NUMBERS IN THE FIRST FEW PERIODS AND THE ENSEMBLE MEANS IN THE EXTENDED. && .MARINE... SOUTH SOUTHEAST WINDS OF 10 TO 15 KNOTS AND SEAS OF 3 FT CONTINUE WITH SURF CONDITIONS REPORTED AT 1 TO 2 FT AROUND 11 THIS MORNING. AS FRONT APPROACHES WATERS MODELS SHOW INCREASE OF SOUTHWEST WINDS IN THE 15 TO 25 KNOT RANGE. 09Z SREF ENSEMBLE PROBABILISTIC WINDS SHOWING BEST PROBABILITY OF WINDS TO RANGE BETWEEN 20 TO 25 KNOTS MONDAY AFTERNOON INTO MONDAY EVENING. MRP GUIDANCE IS RUNNING IN THE 30 KNOT RANGE BUT WITH LATEST 12Z MODELS AND ENSEMBLE PREFER THE 20 TO 25 KNOT RANGE. SO WILL CONTINUE HEADLINE OF POSSIBLE SMALL CRAFT MONDAY AFTERNOON AND EVENING NORTH OF LITTLE RIVER. WAVEWATCH AT ILM01 SHOWING SEAS APPROACHING 6 FEET FOR 4 HOURS MONDAY EVENING. FOR THE REMAINDER OF THE FORECAST FOLLOWED GFS AND WAVE WATCH. && .PRELIMINARY POINT TEMPS/POPS... WILMINGTON 73 88 68 86 / 40 40 30 10 LUMBERTON 71 89 65 88 / 30 50 20 10 FLORENCE 72 89 66 88 / 30 50 20 10 MYRTLE BEACH 74 85 68 85 / 30 40 30 10 && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. && PUBLIC: PFAFF MARINE: HAWKINS
Hazardous weather outlook, May 30, 4:24 AM EDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 424 AM EDT SUN MAY 30 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 424 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ALONG A FRONTAL BOUNDARY THAT IS SLOWLY LIFTING NORTH ACROSS THE AREA TODAY. A FEW STORMS OR THE HEAVIER SHOWERS COULD CROSS THE SAME LOCATIONS DUMPING COPIUS AMOUNTS OF RAINFALL EACH TIME IN A SHORT PERIOD OF TIME. THIS COULD RESULT IN TEMPORARY PONDING OR FLOODING OF LOW SPOTS AND SLOW DRAINING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM ACTIVITY DURING THE DAY ON MONDAY...MAINLY AHEAD OF A COLD FRONTAL BOUNDARY. AT THIS POINT IN TIME...DAMAGING WIND GUSTS LOOK TO BE THE BIGGEST POTENTIAL. HOWEVER AS THE SYSTEM EVOLVES DURING ITS MOVEMENT TOWARDS THE EAST COAST...A TORNADO THREAT MAY BECOME A POSSIBILITY. SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...HOWEVER ACTIVATION MAY BE NEEDED ON MONDAY. HOEHLER
In the hours before
Special weather statement, May 30, 1:59 PM EDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 159 PM EDT SUN MAY 30 2004 SCZ024-301900- DILLON- 159 PM EDT SUN MAY 30 2004 ...STRONG THUNDERSTORM WILL AFFECT DILLON COUNTY THROUGH 3 PM EDT... AT 155 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM WITH FREQUENT LIGHTNING AND WIND GUSTS IN EXCESS OF 35 MPH BETWEEN BINGHAM AND OAK GROVE...MOVING EAST AT 20 TO 25 MPH. THIS THUNDERSTORM WILL BE OVER LATTA BY 210 PM EDT AND CARMICHAEL CROSSROAD BY 225 PM EDT. IN ADDITION TO THE LIGHTNING AND WIND GUSTS THIS THUNDERSTORM MAY PRODUCE SMALL HAIL AND HEAVY RAINFALL UP TO ONE AND ONE HALF INCH OF RAIN. IF THIS STORM STRENGTHENS FURTHER THEN WARNINGS MAY BE NEEDED. STAY INDOORS UNTIL THE STORM PASSES. ALSO...STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. PFAFF
Local storm report, May 30, 4:29 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
429 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG NIXONVILLE 33.83N 78.89W
05/30/2004 HORRY SC EMERGENCY MNGR
TREE DOWN ON HWY 90
&&
43Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.